New Mexico, 2020

Drought in New Mexico, July 28 to 31, 2020

July 28 to 31, 2020 · NWS EPZ · 4 events in 4 counties and zones

A very dry spring and early summer lead to severe drought conditions developing over parts of Hidalgo, Grant and Luna counties.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A very dry spring and early summer lead to severe drought conditions developing over parts of Hidalgo, Grant and Luna counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 28, 10:50 AM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 28, 10:50 AM MST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1150 AM MDT Tue Jul 28 2020

...Updated for the 18Z TAF Cycle...

.AVIATION...18Z TAF CYCLE...
Mostly VFR conditions expected across the area. MVFR to IFR
conditions possible over area mountains this afternoon and early
evening, especially for the Gila Region. Some of this activity
may make it near KTCS, thus the VCTS is mentioned for this site.
However, the chances are low for the other sites to mention at the
moment. Will amend if necessary. Otherwise, winds should be light
and variable, except near thunderstorms where gusts to 35 kts are
possible.

&&
29-Crespo

.PREV DISCUSSION...227 AM MDT Tue Jul 28 2020...

.SYNOPSIS...
High pressure aloft will bring seasonally hot mostly dry weather
across southern New Mexico and west Texas today through Friday
with a few showers and thunderstorms occurring mainly around
mountain location. Showers and thunderstorms will become more
widespread next weekend as moisture flows back into the region.

&&

.DISCUSSION...
.SHORT TERM...Today (Tuesday) and Tonight...
The presence of mid- level dry air and high pressure aloft will
continue to keep our rain chances at bay across the Borderland, at
least compared to this past weekend. Latest WV satellite imagery
(2AM) shows broad high pressure covering NM/AZ with a narrow but
weak moisture tap hugging the AZ/NM state line then turning east
across the Gila and towards Central NM then with better moisture
over OK and TX. The 00z EPZ sounding had a PWAT value of 1.00"
with a noticeable cap around 600mb and very little CAPE. With
little change expected in conditions for this afternoon,
thunderstorms will mainly favor the mountains, especially the
Gila, though with dewpoints mainly AOA 50, a few storms may still
make into the lowlands with better chances across Sierra County
where better mid- level moisture remains. For areas along and
south of I-10 and US-70 (in the lowlands), I left POPs below 10
percent and thus weather out of the grids, which may bite me given
dewpoints near or above 50 and highs in the mid-90s (given what I
learned at my time at WSMR-- shout out to them--it is a bit of a
gamble this time of year to leave conditions dry, especially for
areas immediately adjacent to mountains), but I believe the vast
majority of people in this area will stay dry like yesterday. Once
the sun sets, any thunderstorms should quickly dissipate. Highs
today are expected to be a couple to few degrees warmer than
Monday with partly to mostly sunny skies.

&&

34-Brown

.LONG TERM...Wednesday through Monday...
Strong upper ridge will be aligned on a west to east axis from
upper height center over Arizona across central New Mexico on
Wednesday. Associated cyclonic circulation will include a mid
level northeast flow into the CWA with transport warm dry
continental air aloft. As a result air mass will be relatively dry
and stable Wednesday and Thursday with precipitable water mostly
below an inch and CAPE's generally less than 500 J/kg. Given the
large scale subsidence aloft this will also bring mostly dry
weather along with hot above normal temperatures.

By Late Thursday ridge axis will develop a high amplitude north to
south axis through the Great basin while upper trough move into
the plains. This pattern change will support a weak colds front
pushing east to west across New Mexico and west Texas Thursday
night and Friday morning. At low levels western U.S. thermal/heat
low will combine with surface high to the east to induce east to
southeast flow with some increase in moisture occurring. Thus on
Friday precipitable water rises above an inch causing air mas to
become weakly unstable with a few thunderstorms expected mainly
around higher terrain.

Trend continues through the weekend as air mass becomes more
unstable with CAPE's around 500 to 1000 J/kg while precipitable
water ranges from 1 to 1.3 inches most areas. This scenario will
result in generally isolated storms coverage lowlands with
scattered activity mountains Saturday through Monday. Mid level
winds near 30 kt from the north and northeast may also provide
favorable shear for several storms to become near severe Saturday
through Monday. Behind the frontal passage temperatures should
also gradually cool to around normal by early next week.

&&

05-Rogash

.FIRE WEATHER...
A warming and drying trend is expected for the period, but with no
significant issues expected for today. Thunderstorms will be mainly
confined to mountain areas though a few storms may develop into the
lowlands, mainly across Sierra County and northern Dona Ana County
(northern half of NM Zone 112). Surface moisture will be sufficient
to keep min RH values above critical levels for all locations, and
winds are expected to remain light except in thunderstorm outflows.
The light winds will keep vent rates in the poor to fair category.
Moisture will decrease for Wednesday with thunderstorm chances
decreasing and min RH values nearing critical levels for the
lowlands. This decrease in moisture will continue for Thursday, but
a backdoor front will restore moisture for Friday and increase
thunderstorm chances.

&&

34-Brown

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 98  75 100  75 /   0   0   0   0
Sierra Blanca           92  67  94  69 /   0   0  10   0
Las Cruces              94  69  98  70 /   0   0   0   0
Alamogordo              97  72 100  72 /  10   0   0   0
Cloudcroft              72  54  76  54 /  40  20  30   0
Truth or Consequences   94  69  98  70 /  20  10   0   0
Silver City             88  65  91  66 /  30  20   0   0
Deming                  95  69  99  68 /   0   0   0   0
Lordsburg               93  69  96  70 /   0   0   0   0
West El Paso Metro      99  76 101  76 /   0   0   0   0
Dell City               98  69 100  70 /   0   0   0   0
Fort Hancock            98  73 101  75 /   0   0   0   0
Loma Linda              91  72  94  72 /   0   0   0   0
Fabens                  97  74 100  76 /   0   0   0   0
Santa Teresa            96  72 100  72 /   0   0   0   0
White Sands HQ          95  75  99  75 /   0   0   0   0
Jornada Range           95  71  99  70 /   0   0   0   0
Hatch                   95  69  99  70 /   0   0   0   0
Columbus                95  72  99  72 /   0   0   0   0
Orogrande               96  73  99  72 /   0   0   0   0
Mayhill                 83  59  87  59 /  40  30  20   0
Mescalero               82  57  86  58 /  30  20  10   0
Timberon                81  56  85  57 /  30  20  20   0
Winston                 86  57  90  59 /  60  30   0   0
Hillsboro               94  66  98  67 /  40  20   0   0
Spaceport               94  68  98  68 /  10   0   0   0
Lake Roberts            88  58  91  59 /  50  30   0   0
Hurley                  90  64  94  65 /  20  10   0   0
Cliff                   94  61  97  61 /  20  10   0   0
Mule Creek              90  65  94  65 /  20  10   0   0
Faywood                 91  65  95  66 /  30  20   0   0
Animas                  95  69  98  69 /   0   0   0   0
Hachita                 93  66  97  67 /   0   0   0   0
Antelope Wells          93  68  95  68 /   0   0   0   0
Cloverdale              89  66  90  66 /   0   0  10   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

34-Brown/05-Rogash/29-Crespo
Hazardous weather outlook, Jul 28, 10:41 AM MST, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1141 AM MDT Tue Jul 28 2020

NMZ404>413-417-TXZ418>424-291745-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1141 AM MDT Tue Jul 28 2020

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time. However, a few
showers and thunderstorms could be possible this afternoon and
early evening in the lowlands close to area mountains.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Dry conditions are expected Wednesday and Thursday with
high temperatures ranging from 95 to 105 degrees. Isolated
showers and thunderstorms look to return by next weekend, with a
few storms producing small hail and gusty outflow winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NMZ401>403-414>416-291745-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
1141 AM MDT Tue Jul 28 2020

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms are expected again today.
Storm coverage will be less than previous days. Localized
flooding the primary threat, especially for areas that have
already received heavy rainfall this week. Running water from
thunderstorm outflow may also impacts local drainages, arroyos,
and low water crossings.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time. However, mostly
dry weather with no hazards are expected Wednesday and Thursday.
Scattered showers and thunderstorms will be possible again over
the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Crespo

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Southern Gila Highlands/Black Range

When
July 28, 1:00 PM MST to July 31, 11:59 PM MST
Where
Southern Gila Highlands/Black Range forecast zone
Reported by
Drought Monitor

The far southwest portion of the zone was placed into Severe(D2) drought on July 28th.

Drought, Southern Gila Foothills/Mimbres Valley

When
July 28, 1:00 PM MST to July 31, 11:59 PM MST
Where
Southern Gila Foothills/Mimbres Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

The southwest portion of the zone was placed into Severe(D2) drought on July 28th.

Drought, Southwest Desert/Lower Gila River Valley

When
July 28, 1:00 PM MST to July 31, 11:59 PM MST
Where
Southwest Desert/Lower Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The entire zone was placed into Severe(D2) drought on July 28th. The Red Rock cooperative observer recorded 0.77 inches of precipitation in July which was 1.73 inches below normal.

Drought, Southwest Desert/Mimbres Basin

When
July 28, 1:00 PM MST to July 31, 11:59 PM MST
Where
Southwest Desert/Mimbres Basin forecast zone
Reported by
Drought Monitor
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

The northwest portion of the zone was placed into Severe(D2) drought on July 28th. The Deming airport reported only 0.02 inches of rain in July which was 2.27 inches below normal.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908087, 908088, 908090, 908092.